Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2019, 5:23 PM EDT for Calhoun County, Roane County, Wirt County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 5:23 PM EDT (21:23 UTC)
- Expired
- May 25, 2019, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, WV, Roane County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
524
WUUS51 KRLX 252123
SVRRLX
WVC013-087-105-252200-
/O.NEW.KRLX.SV.W.0080.190525T2123Z-190525T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
523 PM EDT Sat May 25 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in north central West Virginia...
Southeastern Wirt County in northwestern West Virginia...
Northwestern Roane County in central West Virginia...
* Until 600 PM EDT.
* At 523 PM EDT, a severe thunderstorm was located 7 miles northwest
of Spencer, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Reedy, Creston and Lucille.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3887 8150 3894 8149 3899 8122 3878 8123
TIME...MOT...LOC 2123Z 271DEG 19KT 3889 8142
HAIL...1.00IN
WIND...60MPH
$$
142 follow-up statements
994
WWUS51 KRLX 252137
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
537 PM EDT Sat May 25 2019
WVC013-087-105-252200-
/O.CON.KRLX.SV.W.0080.000000T0000Z-190525T2200Z/
Calhoun WV-Wirt WV-Roane WV-
537 PM EDT Sat May 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN CALHOUN...SOUTHEASTERN WIRT AND NORTH CENTRAL ROANE
COUNTIES...
At 536 PM EDT, a severe thunderstorm was located near Spencer, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Creston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3885 8136 3894 8134 3899 8122 3878 8123
TIME...MOT...LOC 2136Z 271DEG 19KT 3889 8133
HAIL...1.00IN
WIND...60MPH
$$
14366
WWUS51 KRLX 252150
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
550 PM EDT Sat May 25 2019
WVC013-087-105-252200-
/O.EXP.KRLX.SV.W.0080.000000T0000Z-190525T2200Z/
Calhoun WV-Wirt WV-Roane WV-
550 PM EDT Sat May 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN...
SOUTHEASTERN WIRT AND NORTH CENTRAL ROANE COUNTIES WILL EXPIRE AT 600
PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, north central and northwestern West Virginia.
LAT...LON 3885 8136 3894 8134 3899 8122 3878 8123
TIME...MOT...LOC 2150Z 271DEG 19KT 3889 8125
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:49 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 25, 2:49 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 249 PM EDT Sat May 25 2019 .SYNOPSIS... Convective activity on the northern side of the ridge tonight. A weak cold front approaches the area Sunday into Monday, before returning north as a warm front early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 235 PM Saturday... One mid and upper level short wave trough was lifting slowly northeast of the area this afternoon. Thunderstorms grew rapidly just downstream, or northeast, of the vort max, right in the apex of the comma head, which then became a splitting storm, resulting in eastward movement of the southern cell across northern WV, right in the far northern tier of the forecast area. Just as that system pulls out, another will be approaching northern portions of the forecast area in east central Ohio late this afternoon, and then moving into northern WV tonight. With a stronger short wave trough crossing the Great Lakes tonight increasing the gradient and thus flow to its south, shear increases late today and tonight. SPC analysis shows CAPE had increased to 3000 J/kj ahead of these storms, making severe weather a distinct possibility this evening across the northern portion of the middle Ohio Valley. The thunderstorms should slowly weaken as the move east across WV after sunset, high shear and high dew points keeping the weakening process gradual. Sunday looks like another active day, with one or two disturbances moving through the zonal flow across the top of the the ridge, which will have been flattened by the short wave crossing tonight. A large outflow or even synoptic surface boundary will provide an additional trigger for lift. CAPE values could again exceed 3000 J/kg while shear only decreases slightly. The potential for severe weather and excessive rainfall exists for much of the middle Ohio Valley into central and northern WV, as depicted by the respective central guidance centers. Summer like temperatures and dew points prevail, but with lower afternoon values across the north Sunday, on account of clouds, precipitation, and the surface boundary. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 245 PM Saturday... Accepted blend of models for short term with little to no modification due to severe weather on this shift. A mid level disturbance and weak surface front will allow showers and storms, some strong, across the northern CWA Sunday evening. Another disturbance will bring the threat for showers and storms to the again again Monday afternoon/evening. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 245 PM Saturday... The upper ridge will build midweek temporarily before getting suppressed well south courtesy of upper level trof dropping into the upper Midwest. Unsettled weather will follow for late week. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 235 PM Saturday... A disturbance that brought strong, heavy thunderstorms just north of PKB was moving slowly northeast, away from the area. The thunderstorms will be very near CKB first 2 or 3 hours of the forecast this afternoon. These thunderstorms should stay north of EKN, but other scattered showers and thunderstorms will be in and near the mountains this afternoon. Another disturbance is likely to bring strong, heavy thunderstorms into east central Ohio late this afternoon, which may then move into WV tonight. These storms will again track mainly just to the north of PKB and CKB. Valley fog is possible, mainly east of the Ohio River, overnight tonight, especially where it rains, which would most likely be the northern sites PKB, CKB and EKN. Another disturbance is likely to bring showers and thunderstorms into east central Ohio and northern WV by Sunday afternoon. Flow surface and aloft will generally be light west to southwest. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary from forecast. Fog development tonight could vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... Brief IFR possible in storms Sunday afternoon through Monday as well as overnight valley fog Sunday and Monday nights. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/30 NEAR TERM...TRM SHORT TERM...30 LONG TERM...30 AVIATION...TRM
Hazardous weather outlook, May 25, 5:05 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 505 PM EDT Sat May 25 2019 OHZ067-075-076-085-WVZ008>011-015>020-027>032-039-040-262115- Morgan-Athens-Washington-Meigs-Jackson WV-Wood-Pleasants-Tyler- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 505 PM EDT Sat May 25 2019 ...SEVERE THUNDERSTORM WATCH 243 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a marginal risk for locally excessive rainfall through this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a slight risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts and large hail. There is a slight risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause localized flooding and stream rises. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-083-084-086-WVZ007-014-517>526-262115- Perry-Jackson OH-Vinton-Gallia-Mason-Putnam-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 505 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of northeast West Virginia, southeast West Virginia, and western West Virginia. .DAY ONE...Tonight. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms into this evening. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a marginal risk for locally excessive rainfall into this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a slight risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a slight risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause brief, localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ087-WVZ006-262115- Greenup-Carter-Boyd-Lawrence OH-Cabell- 505 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-262115- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 505 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 25, 3:26 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL SANTIAGO 39.37N 80.20W
05/25/2019 E1.00 INCH TAYLOR WV SOCIAL MEDIA
SMALL BRANCHES DOWN AROUND THE PROPERTY. HAIL LASTED
AROUND A MINUTE, NEAR THE INTERSECTION OF RT 73 AND
CORBIN BRANCH RD. WITH PICTURE/VIDEO VIA TWITTER.
&&
EVENT NUMBER RLX1901592
MECLocal storm report, May 25, 4:18 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG GRAFTON 39.34N 80.02W
05/25/2019 TAYLOR WV PUBLIC
TREES AND POWERLINES DOWN.
&&
EVENT NUMBER RLX1901593
TRMLocal storm report, May 25, 4:22 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD GRACE 38.89N 81.35W
05/25/2019 ROANE WV TRAINED SPOTTER
MAPLE AVENUE FLOODED ALONG THE TYGART VALLEY RIVER JUST
SOUTH OF GRAFTON. FLOOD WATERS HAD SINCE RECEDED. ALSO
PEA SIZE HAIL.
&&
EVENT NUMBER RLX1901594
TRMLocal storm report, May 25, 4:26 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG LUMBERPORT 39.37N 80.35W
05/25/2019 HARRISON WV BROADCAST MEDIA
VIEWER REPORTS SEVERAL TREE LIMBS DOWN AND NO POWER.
VIEWER SAID IT HAD OCCURRED AROUND 130 PM, RADAR
INDICATES ABOUT 10 MINUTES EARLIER.
&&
EVENT NUMBER RLX1901595
MECLocal storm report, May 25, 4:28 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD GRAFTON 39.34N 80.02W
05/25/2019 TAYLOR WV TRAINED SPOTTER
CORRECTED LOCATION. MAPLE AVENUE FLOODED ALONG THE
TYGART VALLEY RIVER JUST SOUTH OF GRAFTON. FLOOD WATERS
HAD SINCE RECEDED. ALSO PEA SIZE HAIL.
&&
CORRECTED COUNTY/STATE...LOCATION...FATALITIES...INJURIES...
REMARKS...
EVENT NUMBER RLX1901594
TRMSpecial weather statement, May 25, 5:13 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Charleston WV 513 PM EDT Sat May 25 2019 WVZ008-016>018-252145- Calhoun-Jackson-Roane-Wirt- 513 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTHERN WIRT...NORTHWESTERN ROANE AND EAST CENTRAL JACKSON COUNTIES... At 512 PM EDT, a strong thunderstorm was located 8 miles northwest of Spencer, moving east at 25 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Spencer, Arnoldsburg, Reedy, Lucille, Cherry, Peewee, Creston, Annamoriah, Leroy and Munday. LAT...LON 3879 8156 3898 8159 3903 8114 3876 8112 TIME...MOT...LOC 2112Z 267DEG 21KT 3888 8149 14
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:10 PM EDT | Special Weather Statement | RLX | Tyler | 50 min |
| May 25, 12:20 PM EDT | Special Weather Statement | RLX | Tyler | 25 min |
| May 25, 12:24 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler | 40 min |
| May 25, 1:02 PM EDT | Flash Flood Warning | RLX | Pleasants, Tyler | 3 hr |
| May 25, 1:44 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 31 min |
| May 25, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 45 min |
| May 25, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 18 min |
| May 25, 2:48 PM EDT | Flash Flood Warning | RLX | Harrison, Taylor | 3 hr |
| May 25, 4:53 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 23 min |
| May 25, 5:13 PM EDT | Special Weather Statement | RLX | Wirt | 32 min |
| May 25, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Roane | 35 min |
| May 25, 5:59 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| May 25, 6:05 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Tyler | 40 min |
| May 25, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Upshur | 44 min |
| May 25, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 28 min |
| May 25, 7:10 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Taylor, Upshur | 35 min |
| May 25, 7:12 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.